Rising xylazine use in Connecticut: what to know and how to stay safe
As xylazine becomes increasingly prevalent in Connecticut’s drug supply, public health officials and substance use experts spoke with the News about increased xylazine use across the state and recommendations for the public on how to stay safe.
Senior Photographer, Tim Tai
New Haven’s public health officials have grown increasingly concerned about climbing rates of xylazine-related overdoses and deaths.
Found in increasing numbers in Connecticut’s drug supply since 2013, xylazine — a sedative hypnotic agent used as an animal tranquilizer in veterinary settings — poses what Maritza Bond, New Haven director of public health, labeled a “unique public health danger.”
The drug has not received FDA approval for use in humans, yet in recent years, it has been increasingly mixed with opioids such as fentanyl. According to Bond, this mixing creates a false sense of euphoria thanks to xylazine’s powerful sedative effects.
New Haven public health officials and other substance use experts spoke with the News about the dangers xylazine poses to human health and recommended various strategies for community members to keep themselves and those around them safe.
Since xylazine use was first identified in Connecticut in 2019, Bond said, the number of xylazine-related deaths in the state has skyrocketed. According to Bond, the state recorded 141 deaths related to xylazine use through the entirety of 2020, while there have already been 150 deaths in 2023 so far.
In New Haven, Bond said, 40 xylazine-involved deaths of residents occurred between August 2019 and July 2023.
However, experts are still unclear as to why the prevalence of xylazine in the state’s opioid supply has continued to rise in recent years.
“It [is] not entirely clear why it is being increasingly found in the unregulated opioid supply, but it has been proposed it is present because it has an additive depressant effect,” Kimberly Sue, assistant professor of medicine with the Program in Addiction Medicine at the School of Medicine, said with regard to the drug’s effects on the central nervous system.
Consumption of xylazine, especially in combination with opioids like fentanyl, can put users’ health at significant risk.
Bond explained in an email to the News that the drug slows a user’s heart rate and increases difficulty breathing.
“Xylazine, in combination with fentanyl, may increase the severity of an overdose because of worsened respiratory depression,” William Eger MPH ’21, a doctoral student in interdisciplinary research on substance use at the University of California San Diego and San Diego State University, wrote to the News.
Bond, Eger and Sue each noted that severe skin wounds can evolve at injection sites as well, which can lead to regional necrosis, or skin tissue death, in the injection area.
At present, most research on xylazine is either anecdotal in nature or primarily featured in small studies; Eger said further investigation of the drug’s effects on unhoused users is critical.
“Xylazine also causes a deeper — and potentially longer — sedation than fentanyl which might make people who are unsheltered more vulnerable to violence or other challenges,” he said. “I’m not sure how reported that is in the literature, but from my work and experiences, this is true.”
Xylazine-opioid mixtures like the one Eger mentioned are a prominent concern among public health experts. Individuals are at risk of unintentionally ingesting the drug, Bond said, because it has increasingly been mixed with street-bought substances — and is indistinguishable from them after mixing.
Eger attributed the general lack of knowledge regarding xylazine to the limited amount of research available regarding xylazine in humans. He also pointed to a lack of interventions to specifically address xylazine and evidence-based treatments for those who are suffering from addiction to the drug.
An additional concern tied to xylazine, Bond explained, is that it does not respond to naloxone, an anti-overdose medication commonly known as Narcan. However, she emphasized that it is still important to administer Narcan if someone is suspected of overdosing on drugs.
“If someone has taken a drug with both xylazine and fentanyl, they may not become immediately alert after receiving naloxone because they are still sedated from the xylazine,” Bond said. “Rescue breaths are also critical after someone has overdosed to ensure they have enough oxygen in their blood supply.”
The New Haven Health Department and its Harm Reduction Taskforce are working to combat the issue by “actively raising awareness” through outreach to people who use drugs and “mobilizing community partners to respond,” Bond said.
Eger mentioned harm reduction approaches as being a way to reduce stigma and promote community awareness of xylazine.
“These articles you see on xylazine calling it the ‘Frankenstein drug’ and ‘flesh-eating’ are simply not true and are catchy headliners to make people scared,” Eger said. “Yes, xylazine is scary, but the best thing we can do is destigmatize drug use so people talk about their challenges, get help when they need it and utilize the evidence-based strategies that we do have available.”
In partnership with the Connecticut Harm Reduction Alliance, the New Haven Health Department has also placed harm reduction “rovers” at community locations throughout New Haven. The rovers contain harm reduction supplies such as xylazine test strips, naloxone and fentanyl test strips.
These rovers are located at the Downtown Evening Soup Kitchen in New Haven, the APT Foundation in West Haven, North Haven and New Haven, Project More Reentry, and with the COMPASS response team. People can also pick up supplies at the Health Department at 54 Meadow St., Monday through Friday from 9 a.m.to 5 p.m., “no questions asked,” Bond said.
Bond and Sue recommended additional strategies to promote community safety at the individual level. The Yale Community Health Care Van provides people with a place where they can bring drugs to be tested for xylazine without fear of prosecution. Located at 270 Congress St., the van is open Monday through Friday from 9:30 a.m. to 3:30 p.m.
Bond, Eger and Sue all recommended that individuals never use drugs alone in case an overdose were to occur.
“If you are alone, call the never use alone hotline at 1-800-484-3731 before using,” urged Bond.
In June 2023, 88 people in Connecticut died from an unintentional or undetermined drug overdose.